|February 2001||Letters to the Editor|
whether 5-HT2 antagonism potentiated the effect of paroxetine on other 5-HT receptors in the hypothalamus is not clear. A literature search failed to find any reported cases of galactorrhea associated with trazodone treatment.
Galactorrhea is an uncommon side effect of antidepressants that occurs weeks after treatment initiation, with the result that neither patients nor physicians may recognize the association. In addition, it is a rather unusual and potentially embarrassing adverse side effect that patients may not report to their physician.
1. Klein JJ,
Segal RL, Pichel Warner RR. Galactorrhea due to imipramine. N Engl J Med
Jason Morrison, Bsc
Obsessive-Compulsive Symptoms Secondary to Methylphenidate Treatment
There have been a few reports in the literature of obsessive–compulsive symptoms secondary to methlyphenidate treatment (1,2). We report the following case of a child who developed compulsive stealing while taking large doses of methylphenidate.
Ms D was initially seen at age 10 years. She had a history of attention-deficit hyperactivity disorder (ADHD) for which she was receiving methylphenidate that had been increased gradually to 90 mg daily, sertraline 50 mg nightly, and clonidine 0.025 mg nightly (her weight was 29.5 kg). Ms D was brought in by her mother, a nurse, for assessment of her 2-year history of uncontrollable stealing from peers, teachers, neighbours, and stores. She would steal a vast array of things, from small objects and food to full outfits of clothing. The stealing was occurring on an almost-daily basis, despite intense monitoring by her mother and regular consequences for her behaviour. She would hoard stolen goods in her bedroom; eventually, she had to hide them in other people’s homes—for example her babysitter’s—so that her vigilant mother would not discover that she had been stealing. Her mother reported that Ms D had told her that she had become unable to stop the urge to steal. Ms D also acknowledged retrospectively that her stealing behaviour coincided with the increase of methylphenidate to high doses.
In treatment, methylphenidate was gradually reduced to 30 mg daily. The uncontrollable stealing soon began to subside, and the child reported that “the thought to steal” did not cross her mind anymore. Occasional instances of stealing, however, did continue to occur; she called these “borrowing” from friends. Four months later, Ms D was admitted to the psychiatric ward of a pediatric hospital so that methylphenidate could be discontinued under observation. Sertraline was also discontinued. No major behaviours characteristic of ADHD were observed upon withdrawal of methylphenidate, and episodes of stealing decreased further.
One year later the child is free of stealing. She is not hyperactive or impulsive, but she still experiences some attentional and academic difficulties (she is about 1˝ years below the expected level). Her current medications are clonidine 0.05 mg 3 times daily and venlafaxine 37.5 mg each morning, prescribed independently by her family doctor.
This case further supports the evidence associating methylphenidate with obsessive–compulsive spectrum disorders (OCSD) (1,2). We do not know of another case in the literature that describes compulsive stealing as a side effect of stimulants. In Ms D’s case, the symptoms of compulsive stealing were triggered and maintained by doses of methylphenidate well above those recommended by researchers (3). The current understanding of the mechanism of action of stimulants involves norepinephrine and dopamine (4). Experimental evidence suggests that stimulants in high doses may also affect the serotonergic pathways (5) that are considered to be involved in OCSD. In this case, a link between a stimulant and compulsive behaviour may explain stealing. This, obviously, is only a hypothesis that requires further investigation.
1. Kozumi HM.
Obsessive-compulsive symptoms following stimulants. Biol Psychiatry
Sotiris Kotsopoulos, MD
"Internet Delusion" in a Patient With a Schizoaffective Disorder
Delusions, especially in patients with schizophrenia, often reflect the sociocultural characteristics of the epoch: delusions regarding demons and spirits were succeeded in the industrial era by delusions regarding electromagnetic waves and televisions.